Cipro is an antibiotic is linked to severe side effects, such as heart problems, aortic aneurysms, nerve damage, Stevens-Johnson Syndrome (SJS), and sudden death.
What is Cipro?
Cipro (ciprofloxacin) is an antibiotic in the fluoroquinolone class. These drugs treat a wide range of infections by interfering with DNA inside bacterial cells. Unfortunately, they can also have harmful side effects in the human body. Cipro carries a Black Box warning about tendonitis and tendon ruptures. It has also been linked to heart problems, severe allergic reactions, permanent nerve damage, and sudden death due to aortic aneurysms.
Study Links Cipro and Heart Problems
In September 2019, a study of over 9 million people in the U.S. found that Cipro and other fluoroquinolone antibiotics increase the risk of severe heart valve damage. This side effect, occurs when Cipro damages the delicate flaps that open and close in the heart valves.
When the valves do not close properly, blood leaks backward and forces the heart to work harder to supply the body with blood. Over time, valve problems can lead to heart failure and other severe cardiovascular side effects.
What is the Risk?
- Heart failure
- Heart valve problems
- Heart attack
- Hospitalization for heart problems
- Aortic aneurysm (aortic dissection)
- Internal bleeding
- Sudden death
Cipro and Aortic Aneurysms
In December 2018, the FDA ordered drug-makers to update the label on Cipro to include warnings about aortic aneurysms. This severe side effect occurs when Cipro damages the aorta (the largest blood vessel in the body) and it bulges outward until it suddenly rips open, causing massive internal bleeding and often sudden death.
Cipro and Nerve Damage
One of the most severe and debilitating side effects of Cipro is peripheral neuropathy. This disease is a type of nerve damage that primarily affects the arms and legs. It may cause problems feeling temperatures or textures (described like wearing a thin sock or glove). The onset of symptoms often occurs within a few days, but they may last for months, years, or permanently.
Cipro and Peripheral Neuropathy
The FDA added warnings about peripheral neuropathy to the label on Cipro in 2004. Unfortunately, reports of peripheral neuropathy continued to occur, including in patients who were not switched to another antibiotic after they developed symptoms. In 2013, the FDA published another warning and emphasized that nerve damage can occur very quickly (within 3 days of taking the 1st dose of Cipro) and cause permanent symptoms.
Cipro and Stevens-Johnson Syndrome (SJS)
The Prescribing Information for Cipro warns that it has been associated with rare but deadly cases of Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). These allergic reactions can occur after a single dose of Cipro. They cause a painful skin rash and blisters. The top layer of skin dies and peels off, leaving the body vulnerable to infections. SJS and TEN are often deadly. For survivors, complications like blindness, organ damage, and disfigurement are very common.